Arkansas, 2018

Flash Flooding and Hail in Arkansas, August 16 to 20, 2018

August 16 to 20, 2018 · NWS LZK · 18 events in 11 counties and zones

More than four inches of rain caused a nine foot rise on the Big Piney Creek near Dover (Pope County) during the evening of 08/19/2018. The flow jumped from 500 cubic feet per second (CFS) to 17,000 CFS in four hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

More than four inches of rain caused a nine foot rise on the Big Piney Creek near Dover (Pope County) during the evening of 08/19/2018. The flow jumped from 500 cubic feet per second (CFS) to 17,000 CFS in four hours. The Big Piney Creek climbed nine feet and overflowed. Roads near Treat (Pope County) were impassible due to water and storm debris. A similar rise occurred along the South Fork of the Little Red River at Clinton (Van Buren County).

Active weather continued on the 20th when a cold front plowed through the region. One last round of storms tore through locations toward the Mississippi River. Straight-line winds pushed trees onto houses and peeled the roof back on an elementary school in Brinkley (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 16, 6:26 PM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 6:26 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
726 PM CDT Thu Aug 16 2018

.AVIATION...

An area of showers and thunderstorms are forecast to move into
Arkansas this evening and these will bring thunderstorms to KHRO
and KBPK. Otherwise VFR conditions will be see through the TAF
period. A second area of showers and thunderstorms will move
through the state on Friday from the North to the South. This line
will reach KPBF and KLLQ before OOZ Sat.

&&

.PREV DISCUSSION...(ISSUED 245 PM CDT Thu Aug 16 2018)
SHORT TERM...Tonight Through Saturday
Much to my disgust, dewpoints in much of central and southern
Arkansas have risen into the mid 70s to lower 80s. Even though
temperatures aren't too far from average highs, the combination of
this and the high humidity have necessitated a short-duration
heat advisory for the remainder of the afternoon and into the
early evening.

Focus shifts to potential convection tonight. Though there are
already some showers along outflow over southeast Arkansas, the
higher convective potential will be later tonight, as a more
potent upper trough digs down into the mid-Mississippi Valley and
pushes a surface front into the region. Initially, there will be a
round of showers and thunderstorms as one shortwave swings through
northern Arkansas in the mean flow late tonight and early Friday
morning.

There should be a couple more rounds of showers and thunderstorms
Friday and Friday night, as the front sinks further south into
Arkansas and more upper systems move through in the mean flow and
interact with it.

On Saturday, rain chances will decrease in the north, as drier air
pushes in behind the front. Ahead of the boundary, showers/storms
will continue.

LONG TERM...Saturday Night Through Thursday
Unsettled conditions are expected during at least the first half of
this period.

The upper flow across the U.S. is forecast to amplify during this
period, with an increase in amplitude of the western U.S. ridge
expected.  Slow moving upper level energy is expected to move south
from the mid Mississippi valley early in the period. An associated
cold front will also slowly approach.

Several rounds of precipitation are expected to affect the mid south
accordingly, before the system(s) clear to the southeast. Forecasts
will reflect temporal forecast uncertainties.

FIRE WEATHER...
No significant fire weather issues are expected through the next
seven days. Rain chances will continue into mid-week next week.
Minimum humidity will remain high through the period.

&&

.LZK Watches/Warnings/Advisories...
Heat Advisory until 7 PM CDT this evening FOR Arkansas-Bradley-
Calhoun-Clark-Cleveland-Conway-Dallas-Desha-Drew-Faulkner-
Garland-Grant-Hot Spring-Independence-Jackson-Jefferson-Johnson-
Lincoln-Logan-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pope-
Prairie-Pulaski-Saline-Scott-White-Woodruff-Yell.

&&

Aviation...65
Hazardous weather outlook, Aug 16, 8:55 AM CST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
955 AM CDT Thu Aug 16 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
955 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected
later this afternoon and evening, especially across northern
sections of the state. A few storms will approach severe limits,
with gusty winds the primary concern.

The focus will then turn to the possibility of heavy rain tonight
and into Friday. An upper level impulse and a very moist airmass
will likely result in areas of heavy rain across the northern and
especially the northwest parts of the state.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Showers and thunderstorms with potentially heavy rain will be
ongoing across mainly the northern part of the state early
Friday. Localized flash flooding will remain a concern.

The unsettled weather pattern will continue into the weekend and
early next week, with chances for showers and thunderstorms each
day. Initially, precipitation will be concentrated over northern
and central sections of the state. As the week progresses, rain
will affect the southern counties as well.

The main headliner in the coming days will be the heavy rain
potential. Widespread two to four inch amounts are expected across
the northern and central counties, and there could be locally more.
Given this much rain, high water problems could become an issue.

.Spotter Information Statement...

Limited spotter activation may be required this afternoon and
evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Aug 16, 9:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Little Rock AR
1059 PM CDT THU AUG 16 2018

ARZ022-023-031-170430-
Pope AR-Van Buren AR-Conway AR-
1059 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VAN BUREN...
NORTHEASTERN CONWAY AND EAST CENTRAL POPE COUNTIES UNTIL 1130 PM
CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jerusalem, or 15 miles northeast of Russellville, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lanty...                          Jerusalem...
Claude...                         Cleveland...
Catholic Point...                 Blick...
Middleton...                      Macedonia in Conway County...
Center Ridge...                   Caglesville...
Oak Grove in Pope County...       Moreland...
Wonderview...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3531 9297 3534 9301 3539 9299 3549 9258
      3533 9252
TIME...MOT...LOC 0359Z 251DEG 23KT 3539 9290

Cooper
Special weather statement, Aug 16, 10:02 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1102 PM CDT THU AUG 16 2018

ARZ006-007-170445-
Sharp AR-Fulton AR-
1102 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FULTON AND
NORTHEASTERN SHARP COUNTIES UNTIL 1145 PM CDT...

At 1101 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hardy, or near Mammoth Spring, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cherokee Village...               Mammoth Spring...
Hardy...                          Mammoth Spring State Park...
Armstrong...                      Saddler Falls...
Saddle...                         Wirth...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3648 9139 3647 9136 3642 9135 3642 9131
      3639 9131 3639 9129 3637 9129 3637 9128
      3633 9128 3633 9161 3635 9166 3646 9163
      3650 9152 3650 9141
TIME...MOT...LOC 0401Z 256DEG 17KT 3639 9152

Cooper
Special weather statement, Aug 16, 10:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1119 PM CDT THU AUG 16 2018

ARZ023-024-170500-
Van Buren AR-Cleburne AR-
1119 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL VAN BUREN AND
NORTHWESTERN CLEBURNE COUNTIES UNTIL MIDNIGHT CDT...

At 1119 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Bay Marina, or near Clinton, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Heber Springs...                  Clinton...
Fairfield Bay...                  Greers Ferry...
Higden...                         Fairfield Bay Marina...
Sugar Loaf Recreation Area...     Choctaw...
Edgemont...                       Dam Site Marina...
Hill Creek Recreation Area...     Brownsville...
Eden Isle...                      South Fork Recreation Area...
Narrows Marina...                 Choctow Recreation Area...
Woodrow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3548 9241 3552 9246 3557 9243 3569 9207
      3561 9199 3549 9199
TIME...MOT...LOC 0419Z 257DEG 24KT 3553 9235

Cooper
Special weather statement, Aug 16, 10:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1124 PM CDT THU AUG 16 2018

ARZ016-025-033-170515-
White AR-Independence AR-Jackson AR-
1124 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN INDEPENDENCE...
SOUTHWESTERN JACKSON AND NORTH CENTRAL WHITE COUNTIES UNTIL 1215 AM
CDT...

At 1124 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Plains, or 15 miles south of Batesville, moving east at 30
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pleasant Plains...                Thida...
Rosie...                          Roosevelt...
Huff...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3551 9148 3549 9174 3552 9179 3561 9179
      3568 9154 3561 9145
TIME...MOT...LOC 0424Z 257DEG 24KT 3556 9171

Cooper
Special weather statement, Aug 16, 10:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1134 PM CDT THU AUG 16 2018

ARZ015-170500-
Izard AR-
1134 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IZARD COUNTY UNTIL
MIDNIGHT CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lacrosse, or near Melbourne, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Melbourne...                      Horseshoe Bend...
Oxford...                         Franklin...
Myron...                          Lacrosse...
Zion...                           Violet Hill...
Wiseman...                        Brockwell...
Larkin...

LAT...LON 3625 9169 3621 9169 3621 9167 3618 9167
      3616 9168 3611 9168 3602 9189 3618 9200
      3626 9186
TIME...MOT...LOC 0434Z 236DEG 21KT 3613 9190

Goudsward
Special weather statement, Aug 16, 10:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Little Rock AR
1137 PM CDT THU AUG 16 2018

ARZ014-015-170500-
Stone AR-Izard AR-
1137 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR STONE AND SOUTHWESTERN IZARD
COUNTIES UNTIL MIDNIGHT CDT...

At 1137 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard Springs Campground to near
Mountain View to 8 miles northeast of Old Lexington. Movement was
east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Mountain View...                  Melbourne...
Brandenberg...                    Croker...
Lone Star...                      Gorby...
Gid...                            Herpel...
Lunenburg...                      Blanchard Springs Campground...
Guion...                          Allison...
Hanover...                        Rushing...
Turkey Creek...                   Mt Olive in Izard County...
Timbo...                          Gunner Pool Campground...
Barkshed Campground...            Newnata...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3597 9182 3588 9184 3582 9187 3575 9186
      3572 9237 3598 9234 3597 9231 3600 9230
      3616 9199
TIME...MOT...LOC 0437Z 250DEG 31KT 3600 9225 3587 9215 3577 9227

Cooper

The radar

The Little Rock radar (KLZK), 179 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 flash flood, 5 hail. Local standard time, as filed.

Flash Flood, Sharp

When
August 16, 11:00 PM CST to August 17, 12:30 AM CST
Where
Sharp County, Hardy to 0.43 mi SSW of Hardy
Cause
Heavy Rain
Reported by
Public
Coordinates
36.320, -91.480

Flash flooding was observed in portions of Hardy.

Flash Flood, Faulkner

When
August 17, 7:32 AM CST to 8:32 AM CST
Where
Faulkner County, 1.14 mi NE of Conway to 1.02 mi NE of Conway
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.092, -92.436

Street flooding occurred on Oak Street in Conway near Tazikis and Burger King.

Hail, Johnson

When
August 19, 4:45 PM CST
Where
Johnson County, 0.69 mi S of Shady Grove
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.460, -93.520

Hail, Johnson

When
August 19, 4:48 PM CST
Where
Johnson County, 0.69 mi S of Clarksville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -93.470

Hail, Johnson

When
August 19, 4:50 PM CST
Where
Johnson County, 0.69 mi S of Clarksville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.460, -93.470

Flash Flood, Johnson

When
August 19, 6:52 PM CST to 9:52 PM CST
Where
Johnson County, 0.97 mi NNW of Lamar to 0.89 mi NNW of Lamar
Cause
Heavy Rain
Reported by
State Official
Coordinates
35.443, -93.386

Flash flooding occurred on Arkansas Hwy 123 near the intersection of U.S. Hwy 64.

Thunderstorm Wind, Garland

When
August 19, 7:50 PM CST
Where
Garland County, 0.9 mi NE of Lake Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.430, -93.090

A tree was blown down near Lake Hamilton. There were also several power outages through the Lake Hamilton region.

Hail, Hot Spring

When
August 19, 8:15 PM CST
Where
Hot Spring County, 0.69 mi S of Rockport
Measured
0.88 in hail
Reported by
Social Media
Coordinates
34.370, -92.820

Thunderstorm Wind, Cleburne

When
August 19, 8:29 PM CST
Where
Cleburne County, 1.78 mi SE of Prim
Measured
51 kt (59 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.680, -92.100

A tree was blown down near Prim.

Thunderstorm Wind, Perry

When
August 19, 8:48 PM CST
Where
Perry County, 0.88 mi S of Houston
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.017, -92.698

A 60 mph wind gust was reported south of Houston.

Flash Flood, Van Buren

When
August 19, 8:55 PM CST to 11:55 PM CST
Where
Van Buren County, 1.55 mi ENE of Scotland to 1.12 mi WSW of Walnut Grove
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.528, -92.594

Widespread flash flooding occurred across the area, with areas of Arkansas Hwy 95 flooded.

Flash Flood, Van Buren

When
August 19, 9:00 PM CST to August 20, 12:00 AM CST
Where
Van Buren County, 1.12 mi E of Clinton to 0.7 mi ESE of Clinton
Cause
Heavy Rain
Reported by
Public
Coordinates
35.580, -92.450

Several homes and business were flooded in the town of Clinton, AR.

Thunderstorm Wind, Conway

When
August 19, 9:02 PM CST
Where
Conway County, 0.89 mi SE of Arthur
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.290, -92.640

Severe thunderstorm winds blew down several hardwood trees in and south of the community of Arthur. A manufactured home sustained minor damage to an attached porch, along with some siding and guttering removed.

Thunderstorm Wind, Conway

When
August 19, 9:10 PM CST
Where
Conway County, 0.89 mi NE of Birdtown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.310, -92.610

Several trees and power lines were blow down, along with damage to a mobile home.

Flash Flood, Van Buren

When
August 19, 10:00 PM CST to August 20, 12:15 AM CST
Where
Van Buren County, Formosa to 3.18 mi SSW of Formosa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.470, -92.520

Several high water rescues were accomplished due to flash flooding. Several roads were closed also.

Thunderstorm Wind, White

When
August 19, 10:04 PM CST
Where
White County, 0.69 mi S of Center Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.260, -91.880

Limbs were blown down near Center Hill.

Hail, Faulkner

When
August 20, 2:20 PM CST
Where
Faulkner County, 2.19 mi NE of Cato
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.950, -92.240

Thunderstorm Wind, Monroe

When
August 20, 4:05 PM CST
Where
Monroe County, 0.86 mi WNW of Brinkley
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
34.886, -91.193

Several trees were blown down across Brinkley, one of which damaged a home. There was also damage to the roof of the elementary school.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779949, 779953, 767579, 767580, 767581, 767574, 779956, 767582, 767584, 767590, 767576, 767577, 767586, 767587, 767578, 767588, 767583, 767589.